Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 35, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 14, 2004, 5:30 PM PDT for San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 5:30 PM PDT (00:30 UTC)
- Expired
- Jul 14, 2004, 6:30 PM PDT
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 150032 FFWSGX CAC073-150130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 530 PM PDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 630 PM PDT * AT 525 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 6 MILES EAST OF CUYAMACA PEAK...OR ABOUT 24 MILES EAST OF LAKESIDE. THE THUNDERSTORM WAS NEARLY STATIONARY. OTHER MODERATE TO HEAVY PRECIPITATION WAS OCCURRING FROM SAN FELIPE SOUTH TO MOUNT LAGUNA. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE... 6 MILES EAST OF CUYAMACA PEAK AT 540 PM PDT 6 MILES WEST OF MOUNT LAGUNA AT 605 PM PDT 5 MILES EAST OF DESCANSO AT 630 PM PDT RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3317 11637 3314 11663 3284 11666 3269 11629 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:30 PM PDT, 3 hours earlier.
Area forecast discussion, Jul 14, 2:30 PM PDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 230 PM PDT WED JUL 14 2004 .SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY AND THURSDAY... DECREASING FRIDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD DRIFT WEST OF THE MOUNTAINS THIS AFTERNOON AND THURSDAY AFTERNOON. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. STRONG HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INLAND...SLOWLY COOLING THROUGH EARLY NEXT WEEK AS THE HIGH WEAKENS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. .SHORT TERM...FORECAST ON TRACK THIS MORNING. LARGE AREA OF MOISTURE AND CLOUDS APPROACHING FROM THE SE. SRN DESERT DEW POINTS HAVE INCREASING INTO THE LOW 70S. THE 12Z NKX SOUNDING SHOWED PW INCREASING TO 1.13 INCH WITH S TO SE WINDS ALOFT RANGING FROM ABOUT 10 KT AT 10000 FT TO 20 KT AT 20000 FT. THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK GRADIENTS WITH ONLY ABOUT 2 MB SAN-IPL. THE MOISTURE MOVING IN FROM THE SE WILL BRING A GOOD CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY...ESPECIALLY IN THE SE PORTION OF OUR AREA. ENOUGH MOISTURE FOR SOME THUNDERSTORMS TO PRODUCE ENOUGH HEAVY RAIN FOR POTENTIAL FLASH FLOODING...ESPECIALLY IN THE RECENTLY BURNED AREAS...AND CURRENT FFA LOOKS OK. ELY COMPONENT TO THE FLOW ALOFT COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS BUT PROBABLY NOT STRONG ENOUGH TO TAKE THEM ALL THE WAY TO THE COAST. SOME DISAGREEMENT BETWEEN THE MODELS ON HOW MUCH MOISTURE WILL REMAIN THU...BUT GENERALLY LOOKS SIMILAR TO TODAY. MOISTURE THEN SLOWLY DECREASES FRI AND SAT BUT THERE WILL STILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. CONTINUED SHALLOW MARINE LAYER WITH LOCAL DENSE FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. CONTINUED HOT INLAND. .LONG TERM...SLOW DRYING TREND WILL CONTINUE WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS INTO SUN. OTHERWISE...MINOR CHANGES IN MARINE LAYER. SLIGHTLY COOLER WITH LOWER HEIGHTS. .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...SEE LAXFFASGX. SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. && ATKIN
In the hours before
Special weather statement, Jul 14, 1:00 PM PDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT...UPDATE NATIONAL WEATHER SERVICE SAN DIEGO CA 100 PM PDT WED JUL 14 2004 CAZ048-050-055-056-058-060>062-151300- APPLE AND YUCCA VALLEYS-COACHELLA VALLEY- RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS- 100 PM PDT WED JUL 14 2004 ...THUNDERSTORMS EXPECTED MAINLY OVER THE MOUNTAINS AND DESERTS THIS WEEK... MONSOONAL MOISTURE WILL STEADILY INCREASE THROUGH THURSDAY. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE IN THE MOUNTAINS AND DESERTS TODAY THROUGH FRIDAY...ESPECIALLY DURING THE AFTERNOONS. FLASH FLOODING WILL BE POSSIBLE. THUNDERSTORMS WILL ALSO HAVE GUSTY WINDS AND LIGHTNING. A FEW THUNDERSTORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY OR THURSDAY. MONSOONAL MOISTURE WILL DECREASE DURING THE WEEKEND WITH DECREASING THUNDERSTORM CHANCES. DRY WEATHER IS EXPECTED TO RETURN BY EARLY NEXT WEEK. PEOPLE SHOULD BE AWARE OF CHANGING WEATHER CONDITIONS THIS WEEK... ESPECIALLY IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS. X6/ATKIN
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.